Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 223, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 6, 2000, 1:00 AM CDT for Finney County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 1:00 AM CDT (06:00 UTC)
- Expired
- Aug 6, 2000, 1:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Finney County, KS
The radar
The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 1:15 AM CDT | Thunderstorm Wind 52 E | Kalvesta, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2872 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2639 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
929 WUUS53 KDDC 060601 SVRDDC KSC055-060645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 100 AM CDT SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FINNEY COUNTY IN SOUTHWEST KANSAS * UNTIL 145 AM CDT * AT 100 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF KALVESTA...OR ABOUT 17 MILES NORTH OF CIMARRON...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED KALVESTA AT 120 AM CDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES. WINDS UP TO 60 MILES AN HOUR. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3809 10060 3792 10051 3802 10017 3825 10024 POAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:20 PM CDT, 9 hours 40 minutes earlier.
Area forecast discussion, Aug 5, 3:20 PM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT SAT AUG 5 2000 PESKY MID-LEVEL SHRA/TSRA OCCURRED OVER PARTS OF THE CWA THIS MORNING INTO EARLY AFTERNOON BEFORE DYING. CONVECTION WAS VERY HIGH BASED, AND NOT MUCH PCPN REACHED THE GROUND. ANOTHER HOT DAY ACROSS THE CWA WITH SURFACE WARM TROF EXTENDING FROM NORTH CENTRAL KANSAS SOUTHWEST TO THE CENTRAL PANHANDLES THIS AFTERNOON. MAIN FORECAST CONCERN CENTERS AROUND PCPN CHANCES FOR THE NEXT SEVERAL DAYS. WATER VAPOR LOOP SHOWS SEVERAL VORTS MOVING THROUGH THE FLOW OVER THE NORTHERN TIER OF STATES THIS AFTERNOON. CONVECTION TRYING TO GO OVER EASTERN WYOMING, EXTREME WESTERN NEBRASKA, AND PARTS OF NORTHEASTERN COLORADO. CU ALSO FIRMING UP ALONG BOUNDARY OVER SOUTHERN NEBRASKA. WITH BEST LOW-LEVEL MOISTURE NORTHEAST OF CWA, AND LOW-LEVEL DOWNSLOPE FLOW NOTED OVER MUCH OF THE HIGH PLAINS, CURRENT CONVECTION TO OUR NORTHWEST MAY HAVE A HARD TIME GETTING INTO CWA PAST SUNSET. HOWEVER, SHOULD STORMS GO ALONG SOUTHERN NEBRASKA BOUNDARY, THEY MAY GET INTO EASTERN CWA TONIGHT. AGAIN, LACK OF ABUNDANT LOW-LEVEL MOISTURE REMAINS A PROBLEM FOR WIDESPREAD CONVECTION. ALSO, WITH THE MID-LEVEL GARBAGE THAT OCCURRED EARLIER TODAY, WE COULD SEE A REPEAT OF THAT FOR JUST ABOUT ANYTIME, ESPECIALLY WITH STEEP MID-LEVEL LRS REMAINING OVERHEAD. UPSHOT OF ALL THIS IS THAT I CAN FIND NO REASON TO DEVIATE FROM FWC NUMBERS FOR POPS. SO, I WILL PLAN TO SHOTGUN LOW POPS FOR ALL COUNTIES FOR TONIGHT. FOR SUNDAY, ANY OUTFLOW THAT'S GENERATED FROM THUNDERSTORMS WILL WASHOUT, AND THE CWA SHOULD RETURN TO SOUTHERLY FLOW. ALSO, HIGHS WILL BE ONLY SLIGHTLY COOLER WITH BULK OF VERY HOT AIR JUST TO OUR SOUTHEAST. AGAIN, WILL SHOTGUN LOW POPS EVERYWHERE BASED ON THE POSSIBILITY OF HIGH TERRAIN CONVECTION GETTING TO CWA FROM THE VERY LATE AFTERNOON INTO THE OVERNIGHT PERIOD. MONDAY LOOKS TO BE RATHER WARM BASED ON INCREASED WAA, SO WILL GO CLOSE TO GUIDANCE VALUES FOR HIGHS. OF SOME CONCERN IS THAT THE EASTERLY WAVE CURRENTLY OVER EXTREME NORTHERN MEXICO AND FAR WESTERN TEXAS MIGHT MAKE A MOVE MORE NORTHEAST WITH TIME, PUTTING IT CLOSE TO THE CWA. ALBEIT SMALL, WILL GO AHEAD AND SHOTGUN MORE LOW POPS TO ACCOUNT FOR THIS. COORD W/ICT. EXTENDED DISCUSSION... ALL MODELS IN REASONABLE AGREEMENT ON A MEAN UPPER RIDGE REMAINING IN PLACE ACROSS THE CENTRAL CONUS. FMR NUMBERS ARE A BIT ABOVE CLIMATOLOGY FOR HIGHS EACH DAY WHICH SEEMS REASONABLE. WITH NO AIRMASS CHANGE EXPECTED AND CONSIDERABLE MOISTURE AVAILABLE CANNOT RULE OUT SOME CHANCE FOR CONVECTION THROUGH THE PERIOD. IN SHORT THIS FORECAST WILL BE FOR ABOVE CLIMATOLOGY FOR HIGH TEMPERATURES AND PURE CLIMATOLOGY FOR LOWS AND POPS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 068/093 068/096 069 222 GCK 067/094 \067/095 068 222 EHA 067/095 067/099 068 222 LBL 069/096 069/100 070 222 HYS 069/092 068/093 070 222 P28 071/093 070/098 072 222 .DDC...NONE. MCCAMMON/JOHNSON
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.